Alert archive / Missouri / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 39, NWS Springfield, MO

March 5, 1999Christian County, Stone County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Mar 5, 1999, 5:11 PM CST for Christian County, Stone County, Missouri. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 5, 1999, 5:11 PM CST (23:11 UTC)
Expired
Mar 5, 1999, 6:15 PM CST
In force
64 min
Issued by
NWS Springfield, MO
Area
Whole counties

Counties Christian County, MO, Stone County, MO

The radar

The Springfield radar (KSGF), 42 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 5, 5:15 PM CSTHail 0.75Billings, MO
Mar 5, 5:25 PM CSTHail 1Crane, MO
Mar 5, 6:00 PM CSTHail 0.75Crane, MO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 5, 4:00 PM CSTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 1999-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 1999-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 456 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1088 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
456 m²/s²
0-3 km storm-relative helicity
408 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KSGF 052312 RRA
SVRSGF
MOC043-209-060015-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
511 PM CST FRI MAR 5 1999

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHRISTIAN COUNTY IN SOUTHWESTERN MISSOURI
  STONE COUNTY IN SOUTHWESTERN MISSOURI

* UNTIL 615 PM CST

* AT 510 PM DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS CAPABLE OF
  PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH AND LARGE HAIL THE
  SIZE OF NICKELS.  THESE STORMS WERE LOCATED FROM WHELLERVILLLE...10
  MILES WEST OF GALENA TO NEAR BUTTERFIELD 5 MILES NORTH OF CASSVILLE
  AND WERE MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM(S) WILL BE NEAR...
  GALENA AND HURLEY BY 520 PM
  BOAZ BY 520 PM
  NIXA AND OZARK BY 545 PM

THIS IS A DANGEROUS STORM.  REMAIN INDOORS AWAY FROM WINDOWS.  LIMIT
YOUR USE OF ELECTRICAL APPLIANCES UNTIL THE THREAT OF SEVERE WEATHER
HAS PASSED.

ALBERT/RUNNELS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 5, 1:30 PM CST, 3 hours 41 minutes earlier.

Area forecast discussion, Mar 5, 1:30 PM CST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 PM CST FRI MAR 5 1999

WATER VAPOR SHOWING MAIN SHORT WAVE MOVING THROUGH WESTERN TX.
SCATTERED CONVECTION CONTINUES TO DEVELOP NORTH OF A WARM FRNT THAT
EXTENDED FROM NORTH OF MCI TO STL. DEW PTS IN THE MID TO UPPER 50S AS
FAR NORTH AS SE KS AND SW MO WITH LAPS CAPES BETWEEN 600 TO 1400 AND
LIS 0 TO -4 IN NE OK TO EXT SW MO/SE KS. SFC CD FRNT FROM MCI TO CNU
TO TUL. MODIFY SOUNDING FOR JLN (HI OF 65 WITH A DEW PT OF 57). CAPES
AT 1675 WITH A SMALL CAP (1-2C).

MAIN FORECAST PROBLEMS WILL BE CONVECTION CHANCES AS MAIN SHORT
WAVE/LIFT AND MOISTURE COMBINE OVR W CWA. IF ANY TSRA.. WILL THEY BE
SEVERE AND WHEN WILL PRECIP END. TEMPS IN LONGER TERM WITH CLOUD
COVER.

ALL MODELS TAKE W TX MID LEVEL SHORT WAVE THROUGH CWA BY 06Z SAT. NGM
THE WEAKEST AND FURTHER NORTH THEN BOTH THE AVN/ETA COMBINATION. AVN
HAS BEEN CONSISTENT SO WILL LEAN TOWARD THIS SOLUTION. MAIN ENERGY
WILL INCREASE THE LIFT OVR THE EASTERN 1/2 OF CWA BY 00Z. THIS WILL
LIKELY DEVELOP ALONG AND AHEAD OF CD FRNT... SO CD FRNT TRACK WILL BE
CRITICAL FOR PRECIP CHC ACROSS SW/SC MO. MAY HAVE TO ADD A SMALL POP
IN SE KS EARLY DO TO THE UNCERTAINTY OF RAINFALL.

AFTER 06Z WEAK AMPLIFICATION SHOULD QUICKLY BECOME ZONAL THEN AMPLIFY
INTO A LARGE RIDGE IN THE CENTRAL U.S AS MAJOR TROF MOVES ONTO THE
WEST COAST BY END OF 48 HR PERIOD.

IN THE SHORT TERM THE CHC OF SVR WX STILL EXIST BUT LIMITED SO WILL
NOT ADD STRONG OR SEVERE TO PRESENT ZONE PACKAGE. THE PRECIP SHOULD
QUICKLY MOVE TO THE EAST OF CWA AFT 06Z. CAA PATTERN DEVELOPS WITH
30+ KNOTS AT 8H ON SAT SO TEMPS WILL LIKELY STAY STEADY OR ONLY RISE
A FEW DEGREES AT BEST. NEXT CHC OF PRECIP SHOULD STAY OUT OF FORECAST
UNTIL LATE SUNDAY NIGHT WITH RETURN FLOW. CLOUD COVER WILL BE TRICKY
TOMORROW DUE TO THE OZARK PLATEAU BUT WILL LEAN TOWARD PARTLY SUNNY
ATTM.

TEMPS WILL ALSO BE A PROBLEM ON SAT IF CLOUD COVER DEVELOPS... SO
WILL LEAN TOWARD THE COOLER MODEL NUMBERS.

WRKZFP WILL BE SENT BY 230 PM.

CCF
SGF BB 033/041 021/043 032 256-0
JLN BB 033/043 023/046 035 25500

TAGGART

In the hours before

Special weather statement, Mar 5, 1:00 PM CST, 4 hours 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-061200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CST FRI MAR 5 1999

THE FOLLOWING STATEMENT IS VALID FOR PORTIONS OF CENTRAL AND SOUTHERN
MISSOURI AND EXTREME SOUTHEAST KANSAS.

...ISOLATED STRONG TO SEVERE THUNDERSTORMS ACROSS EXTREME SOUTHERN
MISSOURI THIS AFTERNOON THROUGH THIS EVENING...
...DRIER CONDITIONS LATER ON TONIGHT...

LOW PRESSURE MOVING EAST ACROSS NORTHEAST OKLAHOMA... WILL CONTINUE TO PULL MOISTURE NORTHWARD INTO SOUTHEAST KANSAS... AND SOUTHERN MISSOURI THIS AFTERNOON. SCATTERED SHOWERS AND THUNDERSTORMS WILL LIKELY DEVELOP AHEAD OF A COLD FRONT... CURRENTLY MOVING THROUGH KANSAS AND OKLAHOMA. LATER ON THIS EVENING BEHIND THE SYSTEM... THE RAINFALL WILL QUICKLY END FROM THE WEST... AS MOST OF THE MOISTURE AND LIFT MOVES INTO THE OHIO VALLEY.

MEANWHILE... THE ATMOSPHERE IS SLIGHTLY UNSTABLE IN NORTHEAST
OKLAHOMA AHEAD OF THE COLD FRONT.  THE FRONT WILL MOVE THROUGH
SOUTHEAST KANSAS INTO SOUTHWEST MISSOURI DURING THE MID AFTERNOON.
EXTENSIVE CLOUD COVER AND LIMITED HEATING WILL LIKELY DECREASE THE CHANCES OF THE STRONGEST THUNDERSTORMS MOVING INTO MISSOURI. HOWEVER A FEW STORMS WILL STILL BE CAPABLE OF PRODUCING ISOLATED SEVERE WEATHER... MAINLY ALONG THE MISSOURI ARKANSAS BORDER BETWEEN 4 AND 10 PM.

THE MAIN THREAT WILL BE LARGE HAIL UP TO AN INCH IN DIAMETER.

SPOTTER AND EMERGENCY MANAGERS SHOULD KEEP ALERT TO CHANGING WEATHER
CONDITIONS THIS AFTERNOON AND POSSIBLE ACTIVATION AFTER 4 PM TODAY.

TAGGART
Special weather statement, Mar 5, 4:00 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
400 PM CST FRI MAR 5 1999

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR EXTREME SOUTHWEST
MISSOURI UNTIL 1000 PM CST. THE WATCH INCLUDES
THE FOLLOWING COUNTIES...

BARRY                     MCDONALD                  NEWTON
STONE                     TANEY

CITIES IN THE WATCH AREA INCLUDE...BRANSON...CASSVILLE...AND NEOSHO.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS CONTAINING
LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE IN AND NEAR THE WATCH
AREA. STAY TUNED TO NOAA WEATHER RADIO AND OTHER MEDIA FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

TERRY

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 5, 3:51 PM CSTSevere Thunderstorm WarningSGFNewton54 min
Mar 5, 4:27 PM CSTSevere Thunderstorm WarningSGFMcDonald63 min
Mar 5, 4:43 PM CSTSevere Thunderstorm WarningSGFNewton47 min
Mar 5, 4:56 PM CSTSevere Thunderstorm WarningSGFBarry, Lawrence64 min
Mar 5, 5:34 PM CSTSevere Thunderstorm WarningSGFGreene56 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.